Skip to content

Announcements

Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

*No Dr Outside Contact Please*
Slurred speech
avatar
bpcookie posted:
Ive been having a prob. with slurred speech every now and then for the last 6 months or so. Most of the time my speech is normal, then out of the blue, for no apparent reason, it will become slurred from 1 day, up to about 7 days, then back to normal again.

A few times when this has happened, I have tried practicing saying words with the letter S in it, trying to correct the prob. This did not help.

Out of the blue last night, my husband says "Can you try not to slur your speech". Thats when I knew that others were aware of it too.

I have not gone on any new meds, except for Lunesta (but dont think that is the prob. because the slurred speech is only temp.) havent had any really awful health probs, and I havent been in any accidents.

Anyone else ever have this prob? Any idea what could be causing this? I really dont wanna go to another dr. or speech therapist. Im ssssssoooooooooo tired of dr.s

Thanks peeps. muah
Reply
 
avatar
DizzyJgirl responded:
Sorry, I am not sure just wondering if it could be related to your back problems? Like a pinched nerve sort of thing?

I would bring it up to your doctor because he/she may be able to figure out some medical reason for this. Then if you need to see a specialist they will let you know. I do think your dr should know about this though.

Hugs, J
 
avatar
An_189110 responded:
The Mayo Clinic site says,"Common causes of dysarthria include: Stroke, Traumatic brain injury, Brain tumor, Degenerative disorders such as Parkinson's disease, amyotrophic lateral sclerosis (ALS) and multiple sclerosis,? conditions that cause facial paralysis or weakness, such as Bell's palsy. Another cause of dysarthria is excessive use of alcohol and certain medications, such as sedatives or narcotics. Because dysarthria can be sign of a serious underlying problem, see your doctor if you experience sudden or unexplained loss of ability to speak clearly. "
 
avatar
bpcookie replied to An_189110's response:
Anon, very very interesting. I have had chronic back pain for about 2 yrs now. I take a muscle relaxer quite a bit (I made sure it wasnt addictive before I used it). My pain specialist told me that I could use it twice a day and also take two at night. Also I take Hydrocodone, but only when needed. So with in 1 yr and 4 months time, I have used 3 bottles of Hydrocodone, which is 90 pills, dont know if thats enough to cause something like this. Ive also been having problems with low sodium lvls for about 6 months. I did a search for some causes of low sodium lvls and just found that pain pills can cause it. Put two and two together, those may be the reason why I have low sodium and occasional slurred speech.

Now I know what to ask my dr. about.

Thank you ssssooooo much for this info.
 
avatar
bpcookie replied to DizzyJgirl's response:
Hey Dizzy sweetie, It may be related to my back in a way, but I dont suffer from any pinched nerves. I was just reading the other reply about how pain pills can cause slurred speech. So maybe thats it. Also I found out that pain meds can cause low sodium. Which is something I suffer from also.

Thanks for replying honey, it really means a lot. muah
 
avatar
maddie8415 responded:
What Anon posted is pretty much what I know about dysarthria or "slurred speech" from studying speech therapy (of course due to my BP I had to quit the program early and am not a speech therapist but a master of speech and hearing science instead). I would definitely mention it to a doctor, sounds like it must be something neurological and the overuse of sedatives could be it. but just to be safe I'd would see a doctor and see what they say about maybe seeing a neurologist, I know you are sooo over doctors (so am I!) but it would maybe put your mind more at ease and you can fix the problem :
 
avatar
bpcookie replied to maddie8415's response:
Maddie suga, Thanks sweetie pie. I think the next time I see my dr., I will have to bring it up. Im thinking that the meds could be the prob. of many different probs I have. Hopefully. muah
 
avatar
maddie8415 replied to bpcookie's response:
Yeah I feel like meds are doing weird things to me too! I actually brought up at the pdoc today that sometimes I have this tremor that almost looks like Parkinson's. she had me hold my arms out and she saw it a litttle and said it was a side effect of abilify but didn't seem concerned. It's making me make tons of typos so I prob look like i can't spell unless I re-read every post I write before sumbmitting, lol.


Featuring Experts

Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

Helpful Tips

Medications for BPD
Please get a second opinion if you have chronic problems with your BPD medication. I changed doctors and got a proper diagnosis from ... More
Was this Helpful?
2 of 2 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.